Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 174, NWS Wichita, KS

May 23, 2003Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 23, 2003, 6:22 AM CDT for Harper County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2003, 6:22 AM CDT (11:22 UTC)
Expired
May 23, 2003, 7:15 AM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 47 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 231122
SVRICT
KSC077-231215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
622 AM CDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 715 AM CDT.

* AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ATTICA...OR ABOUT 15 MILES
  WEST OF ANTHONY...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF HARPER COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 715 AM CDT.

LAT...LON 3730 9824 3715 9835 3701 9832 3702 9792

$$

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:14 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 23, 3:14 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 AM CDT FRI MAY 23 2003

FCST CONCERNS...
PCPN/CNVTV/CLOUD TRENDS AND RESULTANT AFFECT ON MAX TEMPS THRU SAT...

MODEST THETA-E ADVCTN ROOTED IN THE H8-H7 LYR ENUF TO REALIZE ELEVATED
INSTBY ABV MOIST LYR ACRS SRN NEB/NCNTRL KS. MODEST LO LVL JET SHOULD
PROVIDE ENUF CNVGNC/FORCING FURTHER S INTO THE CWA EARLY THIS MRNG
BFR JET WKNS/VEERS OUT AFT DAWN. AS SUCH, PLAN TO SHOW N-S POP
GRADIENT THRU LATE MRNG ACRS THE CWA. SLGTLY COOLER MID LVL TEMPS IN
ELEVATED MOIST LYR MAY RESULT IN ADDTNL CNVTV CHCS THRU THE AFTN,
ALTHO TO A LESSER EXTENT THAN THIS MRNG. DESPITE MORE CLOUDINESS
TODAY, GOING MAXS LOOK RSNBL GIVEN MILDER START THIS MRNG, HOWEVER A
LTL COOLER OVR THU.

PCPN/CNVTV CHCS LOOK A BIT BETTER LATE TNGT/SAT, WITH ANOTHER SHRTWV
PROGD TO DROP SEWD INTO DVLPG UPR LOW ACRS THE GRTLKS OVR THE
WEEKEND. MODEST LO LVL JET WL MAINTAIN MOIST LYR AS IT SLIDES A LTL
FURTHER E ACRS THE CWA WITH MID LVL TEMPS CONTG TO COOL. WL TWEAK
POPS TO LKLY CAT ALL AREAS BY SAT MRNG, CONTG ACRS THE SRN CWA INTO
THE AFTN. MORE WIDESPREAD PCPN AND CLOUDS LOOK TO HOLD TEMPS DOWN A
LTL MORE THAN GOING FCST, SO WL TWEAK MAXS COOLER FOR SAT.

YET ANOTHER SHRTWV IS PROGD TO DIG SWD ACRS MO ON SUNDAY, HOWEVER
BETTER LO LVL MSTR LOOKS TO BE SHUNTED S OF THE CWA, SO WL OPT TO
STAY DRY SUNDAY.

LTL CHG TO FCST BEYOND SUNDAY FOR NOW.

FCSTID = 13/DARMOFAL
ICT   75  59  73  56 /  50  60  60  30
HUT   74  58  73  54 /  50  60  60  20
EWK   74  58  73  55 /  50  60  60  20
EQA   75  58  73  56 /  50  60  60  30
WLD   76  59  74  57 /  40  60  60  30
RSL   74  56  71  52 /  60  60  60  20
GBD   75  57  72  53 /  60  60  60  20
SLN   74  58  73  54 /  60  60  60  20
MPR   74  58  73  54 /  60  60  60  20
CFV   76  57  73  57 /  30  50  60  30
CNU   75  57  72  56 /  40  50  60  30
K88   75  57  72  56 /  50  50  60  20

.ICT...NONE.
Hazardous weather outlook, May 23, 3:58 AM CDT, 2 hours 24 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
358 AM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING ACROSS CENTRAL
KANSAS, MAINLY TO THE WEST OF A SALINA TO WICHITA TO WINFIELD LINE.
THE PRIMARY SEVERE RISK WILL BE HAIL UP TO NICKEL SIZE.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN LATER THIS AFTERNOON,
WITH THUNDERSTORMS BECOMING LIKELY ACROSS CENTRAL KANSAS LATE
TONIGHT. ISOLATED SEVERE STORMS ARE AGAIN POSSIBLE TO THE WEST OF
THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY ON SATURDAY ACROSS CENTRAL AND SOUTHEAST
KANSAS. SOME STORMS MAY BECOME SEVERE, ESPECIALLY ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS IN THE AFTERNOON. LARGE HAIL AND
LOCALLY DAMAGING WINDS WILL BE POSSIBLE.

DRY WEATHER IS EXPECTED TO CLOSE OUT THE HOLIDAY WEEKEND ON SUNDAY
AND MONDAY, WITH THE FAIR AND MILD WEATHER CONTINUING INTO NEXT
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
THERE IS A SLIGHT CHANCE THAT SKYWARN SPOTTER ACTIVATION MAY BE
NEEDED TODAY OR TONIGHT, WITH A BETTER CHANCE THAT ACTIVATION WILL
BE NEEDED ON SATURDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.